- 5 replies
- 288 views
- 5 followings
HF after mitral valve replacement
I just saw my cardiologist for my quarterly check-up on Friday, and my BNP was 178. The nurse at the Coumadin Clinic and I had been talking for a while about my increasing weight gain despite no change in my activity level (not any less active than I normally am) nor my diet. I’ve gained close to 20 pounds over 3 months. She recommended that my cardio test my thyroid function and BNP (the latter because along with having had three heart valve surgeries, I have a history of HF along with it).
My cardiologist wasn’t concerned about my BNP, though last year before my valve replacement when my BNP was 135, he was concerned. He tried to attribute my weight gain to diet and lack of exercise. I’m carrying a lot of weight in my abdomen and thighs, exactly where I was carrying the fluid last year (also, my bra feels tight and so do my socks). He did put me back on Lasix 3 times a week with potassium and told me to watch my salt intake. I have another checkup in February along with another set of bloodwork to re-test the BNP levels.
Have any of you who have had valve replacements experienced heart failure after surgery (even as little as a year later, like me)? For what it’s worth, I have a mechanical valve.
AHAASAKatie, December 17, 2018 8:26am EST
Hi! I wanted to check in about your thyroid! Definitely, have that checked as well. Little known fact, issues with Thyroid can cause swelling as well. I had a thyroidectomy due to cancer in 2014. I can always tell when my meds need to be adjusted as my fingers and feet swell, along with weight gain and crackly skin. Hoping you are feeling better soon! Best Katie
marshamd59, December 17, 2018 9:40am EST
Have you had an Echo? I have heart failure due to Cardiomyopathy and also had my valve repaired, but your symptoms sound like Heart Failure to me. The weight alone sounds like it could very well be associated with HF. The last time my HF got out of control my adodmen was extended and I felt bloated and could hardly eat because I would feel full quickly, but I gained 15 lbs in a short amount of time. My doctor got me on some major water pills, but it took a while to get the fluid off. I don't think your doctor is taking this seriously enough. If I were you, I may even consider switching doctors. I've had to do this a few times when I felt like they weren't listening to me. I would definitely insist on an Echo. Are you feeling shortness of breath? I'm also surprised he isn't majorly concerned about your blood pressure. Please seek out a second opinion or press your doctor to do more to find out what's going on.
Hoping the best for you. You've already been through so much. Hoping you'll find answers and get the help you need to feel better.
AmbassadorDN, December 17, 2018 10:37am EST
Katie, thanks for the inquiry about my thyroid. We did check that and all is normal on that front. Think I’ll push my cardio for an echo when I see him in Feb. Ugh, this fluid retention! 😕
JamesPL, December 17, 2018 7:28pm EST
I haven't had this type of experience and my initial reaction is that the frequent visits to your doctor seemed to me like you're in good care, But after reading Michelle's post, it sounds like you should be pressing him more or change doctors as she suggests. It's your health so you have every right to be aggressive in seeking answers. Tell him you're very concerned about the way you feel and don't think waiting until February is a good idea. For what it's worth, my cardiologist feels my ankles every time I visit. I know she is checking for water retention so this is certainly a concern.
I wish you well and hope you get some answers very soon.
Punkyou2, December 19, 2018 10:02am EST
I am 37 and I had my mitral valve replaced because of endocarditis in August and I just got out of the hospital a couple of days ago because of heart failure. My heart only works at 10-15%. So it happened within 3 months. I am on three different pills, one to make my heart stronger, another form of lasix which I take everyday and then another one for my blood pressure or something.